Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Wilmington, OH

June 8, 2003Fayette County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 8, 2003, 3:38 PM EDT for Fayette County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2003, 3:38 PM EDT (19:38 UTC)
Expired
Jun 8, 2003, 4:30 PM EDT
In force
52 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Fayette County, OH

The radar

The Cincinnati radar (KILN), 31 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 11:40 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 081938
SVRILN
OHC047-082030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT SUN JUN 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN OHIO...

* UNTIL 430 PM EDT...

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF WASHINGTON COURT HOUSE...
  OR ABOUT 10 MILES NORTH OF HILLSBORO...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOOMINGBURG...
  NEW HOLLAND...
  WASHINGTON COURT HOUSE...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3944 8366 3933 8351 3953 8322 3972 8329

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:30 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 1:30 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
130 PM EDT SUN JUN 8 2003

SQUALL LINE CURRENTLY DEVELOPING ACROSS ILN FA...WILL CONTINUE E
THROUGHOUT THE AFTERNOON. MAY HAVE TO DEAL WITH LEFT OVER PRECIP
INTO THIS EVENING...WILL CONTINUE TO MONITOR.

AFTER IMPRESSIVE S/W MOVES E OF AREA THIS EVENING...EXPECT PARTIAL
CLEARING. POST FRONTAL TROUGH WILL MOVE IN BEHIND CLD FRONT LATER
TONIGHT AND MONDAY. EXPECT SOME CLOUDINESS WITH THIS FEATURE...MAYBE
AND ISOLATED SHOWER OR SPRINKLE TOMORROW...ESPECIALLY NRN PORTION OF
FA. SFC RIDGE SHOULD THEN CONTROL OUR WX THROUGH LATE TUESDAY.

NEXT SYSTEM FOR TUESDAY NIGHT AND WEDNESDAY LOOKS QUITE DYNAMIC.
CURRENT PROBLEM WITH THIS SYSTEM WILL BE TIMING OF ONSET OF PRECIP.
AM CURRENTLY CONSIDERING INITIATING CHC POPS LATER TUESDAY. THIS
SYSTEM SHOULD DROP A FRONTAL ZONE THROUGH OUR FA ON WEDNESDAY AND
LAY IT OUT JUST S OF OUR AREA FOR WEDNESDAY NIGHT AND THURSDAY. THIS
WILL PROMP US TO KEEP CHC POPS ACROSS THE SOUTH DURING THIS TIME
FRAME.

THE EXTENDED HAS POSED A PROBLEM OF WHERE TO POSITION THE WRM FRONT.
WITH SUCH VARIATION IN THE MODELS...DECIDED ON A BLEND AT THIS TIME.

.ILN...NONE.

JTD
Hazardous weather outlook, Jun 8, 5:30 AM EDT, 10 hours 8 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

THUNDERSTORMS WILL BECOME LIKELY THIS AFTERNOON.  SOME OF THE
THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY EVENING THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 8, 3:04 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
304 PM EDT SUN JUN 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    BLUE ASH                  OH   WIND DAMAGE
06/08/03   HAMILTON                       FEW LARGE LIMBS REPORTED
                                          DOWN REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:48 PM EDTSevere Thunderstorm WarningILNHamilton42 min
Jun 8, 3:01 PM EDTSevere Thunderstorm WarningILNWarren44 min
Jun 8, 4:13 PM EDTSevere Thunderstorm WarningILNPickaway47 min
Jun 8, 4:17 PM EDTSevere Thunderstorm WarningILNRoss43 min
Jun 8, 4:36 PM EDTSevere Thunderstorm WarningILNLicking24 min
Jun 8, 4:38 PM EDTSevere Thunderstorm WarningILNFairfield37 min
Jun 8, 4:42 PM EDTSevere Thunderstorm WarningILNHocking48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.